1. poppy999

    poppy999 Registered User

    Jun 3, 2008
    2
    Hi,

    I'm new here today, my mother having received her diagnosis about 6 weeks ago.

    I have a question which I would be grateful if anyone can offer any advice on: Every morning she wakes up, she has what she describes as a 'foggy head' with a little dizziness. She says she feels she wants to shake it, to clear it. It makes her feel quite ghastly and it doesn't wear off until the afternoon. She is on Aricept and had the dosage doubled, but after having done that, she experienced severe pains in the feet and legs during the night, so the dosage was reduced. She also says that her nose keeps running - something she's never experienced before.

    Has anyone else had experience of these symptoms and if so, is there a miraculous solution?
     
  2. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    #2 Nebiroth, Jun 3, 2008
    Last edited: Jun 3, 2008
    I can't help but wonder if your mother is suffering from congestion, possibly in her sinuses. There can be many causes, such as a sinus infection. A runny nose sounds suspiscious. As does the dizziness, the ears and nose are connected.

    Because you lay flat at night whilst asleep the congestion is worse: when you get upright, the congestion can drain away through the nose and down the throat...sorry for the graphic details. Blocked sinuses can lead to that "muzzy, stuffed head" feeling that we've all probably experienced when we've had colds, etc.

    Perhaps sleeping sitting up or at least with an extra pillow might help? Although some people find it very hard to adjust to a new sleeping position.

    I suffer from hayfever and asthma and sleeping flat always makes any symptoms worse.

    It might be worth getting your mother checked for sinus problems. An infection can be treated, and decongestants could help in the meanwhile. Although long term use of them is discouraged, because you can get "rebound congestion" if you use them too long and then stop. It's also possible that your mother had developed an allergy to something such as dust-mites, you can develop an allergy at any age.

    Naturally, you would need to see the GP about this rather than start using over-the-counter treatments, which can make things worse!

    It could of course also be related to Aricept, although the symptoms you describe are not listed as a known side effect.

    It does sound as though this should be reported to the GP.
     
  3. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,642
    Kent
    Hello Poppy.

    Sorry I have no miraculous solution but my husband has always complained of foggy/fuzzy heads, dizziness and feeling as if he is looking through a net curtain.

    He used to find it quite distressing but seems to be used to it now.

    It can happen at any time, but usually in the mornings and evenings.

    I have tried to relate it to food or medication. Sometimes I can, other times I can`t.

    My husband also experiences fits of sneezing, mostly after food.

    There doesn`t seem to be any explanation.

    I would like to welcome you to Talking Point [TP] although I`m sorry you`ve needed to find it.

    I hope you will find it supportive and freindly. It has been a life line for so many of us.

    I hope you get lots of replies to your queries. No-one will be able to suggest a remedy, but we all understand your anxieties.

    Love xx
     
  4. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi Poppy

    Sorry, I can't help with your problem, I just wanted to welcome you to TP, and hope you'll find the forum supportive and helpful

    Best wishes,
     
  5. ROSEANN

    ROSEANN Registered User

    Oct 1, 2006
    909
    staffordshire
    Hi Poppy
    Welcome to TP
    I cannot help you with the other things but when my husband complained of a foggy head and we took him to the doctor it turned out he was aneamic and after a course of Iron tablets he improved.
    Hope this is of some help
    Roseann
     
  6. BeckyJan

    BeckyJan Registered User

    Nov 28, 2005
    18,972
    Derbyshire
    Hello and welcome:

    My husband occasionally complains of a 'foggy head' - slightly dizzy and just off colour. It is not regular and I cannot relate it to medication or sinus problems! I have always assumed it is to do with his Alz/VascDementia condition.

    Maybe I will learn something from your post.

    I do hope you get some useful suggestions.

    Best wishes Jan
     
  7. Tender Face

    Tender Face Account Closed

    Mar 14, 2006
    5,379
    NW England
    Hi Poppy - my mum knew herself that her 'fogginess' was worst in a morning after a night's sleep ..... and any time after she awoke from a 'doze' ......

    Lots of good advice already ... just one thought - the timing of taking Aricept can make a difference apparently - can't remember which is the 'usual' recommendation but know mum's consultant suggested she try taking it morning - and perhaps switching to bed-time etc if that didn't seem to suit ... definitely advice of consultant/GP needed methinks - but I have always found it so helpful to have ideas from TP to help know what questions to ask! ;)

    Love, Karen, x
     
  8. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    My Mum is the same Poppy

    And has just recently had her Aricept dosage doubled up to 10mg per day. She also used to say that trying to gather her thoughts was like trying to get through a foggy evening (I only use the past tense because she no longer says it, she's still with me!).
    In the product user notes for 10mg Aricept it does say that an increase in nasal secretions is a possible side effect, & that has certainly happened for Mum. BUT (there's always a but :p) she has always had cattarrh (sp?), sinusitis and the like, and it is the hayfever season. Steam inhalations (with menthol) can be helpful for stuffy head problems if the sufferer can manage them.

    Mum is also slightly asthmatic and the nurse has suggested that she use her Ventolin inhaler 4 times a day for a week to see if that helps.

    And by coincidence RoseAnn, we have come back from the health centre this afternoon with a course of Iron tabs. to counteract anaemia too.

    When Mum started on Aricept (2 years ago) she used to take her meds. after breakfast, but we found by trial & error that taking them after her evening meal was better.

    Best wishes
     
  9. heartbroken

    heartbroken Registered User

    Feb 17, 2008
    747
    derbyshire
    Welcome to Tp poppy
    Edna has always said she gets dizzy and its like foggy in her head. as she doesn't take any meds it can't be that we have though its part of the illness I have mentioned it to the cpn but no explanation was said. we are due to see the consultant soon so I think I will mention it to him.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.